Strict comparison and \(\mathcal{Z}\)-absorption of nuclear \(C^*\)-algebras. (English) Zbl 1277.46028

A \(C^*\)-algebra is said to be \(\mathcal Z\)-stable (or \(\mathcal Z\)-absorbing) if \(A\otimes\mathcal Z\cong A\), where \(\mathcal Z\) is the Jiang-Su algebra [X.-H. Jiang and H.-B. Su, Am. J. Math. 121, No. 2, 359–413 (1999; Zbl 0923.46069)]. \(\mathcal Z\)-stable \(C^*\)-algebras are well behaved, and are the main subject of the program of the \(K\)-theoretical classification of nuclear \(C^*\)-algebras.
To characterize \(\mathcal Z\)-stable \(C^*\)-algebras, A. S. Toms and W. Winter [Can. J. Math. 60, No. 3, 703–720 (2008; Zbl 1157.46034)] conjectured that if \(A\) is a simple unital separable nuclear \(C^*\)-algebra, then the following are equivalent:
\(A\) is \(\mathcal Z\)-stable;
\(A\) has strict comparison on positive elements, i.e., if \(d_\tau(a)<d_\tau(b)\) for any trace \(\tau\) of \(A\), where \(a, b\) are positive elements in \(\mathrm{M}_n(A)\) for some \(n\in\mathbb N\), then there is a sequence \(r_k\in\mathrm{M}_n(A)\), \(k=1, 2, \dots \), such that \(\lim_{k\to\infty}r_k^*br_k=a\);
\(A\) has finite nuclear dimension.
(The implication \((1)\Rightarrow (2)\) is known by a result of M. Rørdam [Int. J. Math. 15, No. 10, 1065–1084 (2004; Zbl 1077.46054)], and \((3)\Rightarrow (1)\) was shown by W. Winter [Invent. Math. 187, No. 2, 259–342 (2012; Zbl 1280.46041)].)
In this paper, the authors study the implication \((2)\Rightarrow (1)\) and prove a remarkable result that if \(A\) has finitely many extremal traces, then the strict comparison of \(A\) implies the \(\mathcal Z\)-stability of \(A\). Therefore, (1) and (2) are equivalent in this case.
Besides the \(\mathcal Z\)-stability and the strict comparison, the authors also consider another two (more technical) properties for the \(C^*\)-algebra \(A\):
any completely positive map \(A\to A\) can be excised in small central sequences, and
property (SI),
and show that each of them is equivalent to (1) or (2) in the case of finitely many extremal traces. Moreover, these two properties also serve as the main technical devices in the paper.
Note that recently this result was generalized independently by E. Kirchberg and M. Rørdam [“Central sequence \(C^*\)-algebras and tensorial absorption of the Jiang-Su algebra”, J. Reine Angew. Math. (to appear), doi:10.1515/crelle-2012-0118, arXiv:1209.5311], [Y. Sato, “Trace spaces of simple nuclear \(C^*\)-algebras with finite-dimensional extreme boundary”, arXiv:1209.3000], and [A. Toms, S. White and W. Winter, “\(\mathcal Z\)-stability and finite dimensional tracial boundaries”, arXiv:1209.3292] to the case that the extreme boundary of the trace simplex is closed and of finite topological dimension.


46L35 Classifications of \(C^*\)-algebras
Full Text: DOI arXiv


[1] Akemann, C. A., Anderson, J. &amp; Pedersen, G. K., Excising states of C -algebras. Canad. J. Math., 38 (1986), 1239–1260. · Zbl 0704.46043
[2] Blackadar, B., Kumjian, A. &amp; Rørdam, M., Approximately central matrix units and the structure of noncommutative tori. K-Theory, 6 (1992), 267–284. · Zbl 0813.46064
[3] Brown, N. P. &amp; Ozawa, N., C -Algebras and Finite-Dimensional Approximations. Graduate Studies in Mathematics, 88. Amer. Math. Soc., Providence, RI, 2008. · Zbl 1160.46001
[4] Haagerup, U., All nuclear C algebras are amenable. Invent. Math., 74 (1983), 305–319. · Zbl 0529.46041
[5] Jiang, X. &amp; Su, H., On a simple unital projectionless C algebra. Amer. J. Math., 121 (1999), 359–413. · Zbl 0923.46069
[6] Johnson, B. E., Approximate diagonals and cohomology of certain annihilator Banach algebras. Amer. J. Math., 94 (1972), 685–698. · Zbl 0246.46040
[7] Kirchberg, E., The classification of purely infinite C algebras using Kasparov’s theory. Preprint, 1994.
[8] Kirchberg, E. &amp; Phillips, N. C., Embedding of exact C algebras in the Cuntz algebra $$ {\(\backslash\)mathcal{O}_2} $$ . J. Reine Angew. Math., 525 (2000), 17–53. · Zbl 0973.46048
[9] Kirchberg, E. &amp; Rørdam, M., Purely infinite C algebras: ideal-preserving zero homo-topies. Geom. Funct. Anal., 15 (2005), 377–415. · Zbl 1092.46044
[10] Kishimoto, A., The Rohlin property for shifts on UHF algebras and automorphisms of Cuntz algebras. J. Funct. Anal., 140 (1996), 100–123. · Zbl 0902.46031
[11] – Automorphisms of AT algebras with the Rohlin property. J. Operator Theory, 40 (1998), 277–294. · Zbl 0998.46035
[12] Lin, H., An Introduction to the Classification of Amenable C -Algebras. World Scientific, River Edge, NJ, 2001. · Zbl 1013.46055
[13] Lin, H. &amp; Niu, Z., Lifting KK-elements, asymptotic unitary equivalence and classification of simple C algebras. Adv. Math., 219 (2008), 1729–1769. · Zbl 1162.46033
[14] Matui, H., $$ \(\backslash\)mathbb{Z} $$ -actions on AH algebras and $$ {\(\backslash\)mathbb{Z}\^2} $$ -actions on AF algebras. Comm. Math. Phys., 297 (2010), 529–551. · Zbl 1202.46084
[15] Matui, H. &amp; Sato, Y., $$ \(\backslash\)mathcal{Z} $$ -stability of crossed products by strongly outer actions. To appear in Comm. Math. Phys. · Zbl 1257.46030
[16] Perera, F., The structure of positive elements for C algebras with real rank zero. Inter-nat. J. Math., 8 (1997), 383–405. · Zbl 0881.46044
[17] Rørdam, M., The stable and the real rank of $$ \(\backslash\)mathcal{Z} $$ -absorbing C algebras. Internat. J. Math., 15 (2004), 1065–1084. · Zbl 1077.46054
[18] Rørdam, M. &amp; Winter, W., The Jiang-Su algebra revisited. J. Reine Angew. Math., 642 (2010), 129–155. · Zbl 1209.46031
[19] Sato, Y., Certain aperiodic automorphisms of unital simple projectionless C algebras. Internat. J. Math., 20 (2009), 1233–1261. · Zbl 1183.46061
[20] – The Rohlin property for automorphisms of the Jiang-Su algebra. J. Funct. Anal., 259 (2010), 453–476. · Zbl 1202.46071
[21] – Discrete amenable group actions on von Neumann algebras and invariant nuclear C subalgebras. Preprint, 2011. arXiv:1104.4339 [math.OA ].
[22] Toms, A. S., Characterizing classifiable AH algebras. C. R. Math. Acad. Sci. Soc. R. Can., 33 (2011), 123–126. · Zbl 1239.46043
[23] Toms, A. S. &amp; Winter, W., $$ \(\backslash\)mathcal{Z} $$ -stable ASH algebras. Canad. J. Math., 60 (2008), 703–720. · Zbl 1157.46034
[24] Winter, W., Strongly self-absorbing C algebras are $$ \(\backslash\)mathcal{Z} $$ -stable. J. Noncommut. Geom., 5 (2011), 253–264. · Zbl 1227.46041
[25] – Nuclear dimension and $$ \(\backslash\)mathcal{Z} $$ -stability of pure Calgebras. Invent. Math., 187 (2012), 259–342. · Zbl 1280.46041
[26] – Localizing the Elliott conjecture at strongly self-absorbing C algebras. Preprint, 2007. arXiv:0708.0283 [math.OA ].
[27] Winter, W. &amp; Zacharias, J., The nuclear dimension of C algebras. Adv. Math., 224 (2010), 461–498. · Zbl 1201.46056
[28] Zhang, S., Matricial structure and homotopy type of simple C -algebras with real rank zero. J. Operator Theory, 26 (1991), 283–312. · Zbl 0861.46035
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.